How do you treat a chemo burn?
My brother suffered a chemical burn under the skin at the injection site, when chemo escaped under the skin during treatment. What is the best way to treat this wound?
This is a very rare situation that happens when a chemotherapy drug infiltrates tissue around the vein, usually during intravenous administration. It can happen if the IV needle is not properly placed in the vein or comes loose.
Your brother needs to speak with his oncologist or medical staff and let them know this happened. Check the burn site for redness, swelling, and pain, and report all symptoms to the doctor. Some tissue burns cause only minor discomfort and heal on their own, but it's possible for a severe burn and ulceration to develop.
Also, before your brother's next chemotherapy appt., he may wish to talk to his doctor about other ways of receiving his chemotherapy drugs. If the chemotherapy nurses are having trouble finding veins for IV treatment, there are other options such as a CVC (central venous catheter) or a port that is surgically implanted.
THIS is NOT an answer!! This had never happened in the clinic my husband goes to. The nurses ran around looking in a booklet for answers, and the doc took a picture. WOW! His inner fore arm from wrist to elbow has been FIRE ENGINE RED, with a continual ache and some shooting pains. His arm has now peeled off the "burned" skin, but is still bothering him ALOT!! I've had him using aloe vera gel and the cream they gave him (but never used) from his radiation treatments. He DID NOT get any kind of an answer from his doc after three weeks about what to use to relieve his symptoms. He has now had a port put in, but no relief for his arm!!\HELP!!
I had this happen from my first chemo treatment in Feb. Here it is April and it's still bothering me. My oncologist's staff said to take Aleve and apply heat but it hasn't helped. The IV site is still raised, inflamed and painful. They told me it could take up to a year to go away and I hate to think I have to suffer that long. If anyone else has an answer, I sure would like to know.
I have had experience with chemotherapy burns through my sister. Unfortunately the experience was not very good. If you have the experience that Melanie Haiken indicates "but it's possible for a severe burn and ulceration to develop" you may have a bigger problem. My sister contracted lymphatic leukemia over 30 years ago. New methods of treating it with powerful new drugs just started. Needless to say the hospital and the caring physicians saved her life.
Unfortunately during administration of the drugs a needle was improperly placed and a severe burn resulted. It left a scar on her lower arm at the point of insertion about 3 inches long and 2 inches wide. It looked like a rectangle missing one long side. Many years later a large cyst developed on her arm at the site of the scar. No doctor has been willing to do anything about it due to the risk of infection from surgery. Once in a while she will have calcium drained from the cyst.
The skin around the site is thin and tender and it has recently developed an infection. A doctor has recently told her to soak it and take antibiotics. So we are hoping the infection will go away. Based on her doctor's advice we may need to see a skilled plastic surgeon.
My point in writing this is to inform you that burns from chemotherapy can be permanent and they are difficult to deal with. There don't seem to be specialists in this area. Until hospitals can come up with dedicated units for these serious burns you are pretty much on your own.
My immediate suggestion would be to take Ms Haiken's advice regarding talking to your oncologist. And I would also suggest getting in touch with a skilled plastic surgeon who might be able to do something early on. But continually keep your oncologist up to date on any recommendation of treatment and lean on him or her for another opinion especially if a recommendation is surgery. The area around the site is highly prone to infection so any decision regarding surgery must be well considered.
While this unfortunate event occurred please understand that I will be eternally grateful to the hospital that saved her life. I would never have believed that my sister would be able to be a part of my life for these last 30 years.
Recently I had chemo dumped into my breast. The nurse missed my port entirely. The sad part of this is my oncologist didn't know what to do for treatment. My breast swelled to two times the normal size. The pain was intolerable. This is not acceptable treatment or care. Please ask to be referred to a Home Health Nurse asap. I went through 2 weeks of unnecessay pain and discomfort. The Home Health Nurse treated me for a chemical burn. Then I suggest getting a second opinion
I have a chemo burn on my inner arm. There is a raw area roughly the size of a dime. It is surrounded by a red ring that is perhaps 1/4" wide. My oncologist gave me a prescription for an antibiotic to prevent infection when the burn first appeared. My oncologist's nurse explained that this will not heal up until chemo is over and the chemo drugs are out of my system. That makes sense. It was also explained to me that healthy veins are flexible and close around the IV needle. Ongoing chemo makes the veins harder and less flexible, and so a leak can occur around the insertion point. This is what happened to me. I use an antibiotic ointment such as Neosporin and keep the site covered during the day. I leave it uncovered at night. It's not pretty! And sometimes it itches. As far as I'm concerned, it's a possible effect of chemotherapy and that's the way it is. I will do anything and everything to beat this cancer (ovarian) and a chemo burn is just an inconvenience to deal with. You might consider seeing a wound specialist.
Whoever said this is not common is wrong. I go to a cancer center and this is very common mainly with Doxil treament which is almost every breast cancer patient and some ovarian.
My husband has had these burns several times! First they told us to alternate between hydrocortisone cream and antibiotic ointment which made it worse. The only thing that helped was this cream the doctor called in called silver sulfadiazine cream within a few days it started healing. I hope this helps.
I have been through two years of chemo already for peritoneal and ovarian cancer. I have begun my third "spring/summer" round of chemo, which is 6 prescribed treatments of dioxin. I have only had two. I have chemo burns so bad that I am utterly miserable -- so much so that over the weekend after only two treatments I was convinced in my mind I had already had four and I thought I could "possibly" stop treatment at 4 instead of completing 6.
I really was not prepared for this side effect. After several days of suffering, I saw my nurse practitioner who prescribed steroids (I guess they were to calm me, which they have somewhat) and a talc powder to put on burns that were becoming a garden of yeast (in the crease between breast and chest). I am currently trying the talc remedy and finding some relief. The first time I used it, it was like someone had thrown hot bacon fat on me. Excruciating! ….. My nurse practitioner also prescribed a cream like "Udder Butter" (sp?) for the huge red rings that encircle both my underarm areas from top to bottom and even creeps down into both my left and right side below the underarm area. This area measures about 5-6 inches wide (at the top) to a 10-12 inch line (that lingers down below the breast). This is another unbelievable misery. (In my mad dash to the pharmacy I found only a different brand for the same purpose and recommended by the kind pharmacist.) I used it on both of these huge red rings that dominate both my left and right side below the underarm area. This cream only helped once. After that it has only burned painfully, it did not help.
Another specific area of misery has been a huge blister (just below the bend of the knee on the back of my left leg) that I sported for three days. The fourth day as I stepped into the shower, the blister finally broke open and drained and I did not shower or wash the area, but did a sink bath and put Neosporin on a patch of gauze and applied this under a band aid.
It is a good thing it is summer time because I cannot wear shoes. I wear sandals because of several painful places on my left foot. Band aids enable me to walk gingerly, but still with pain. I have two bright red patches of “burn” on my inner thighs, so I cannot walk without spreading my legs apart because of the pain of the rubbing. Nothing has helped these. My skin feels like burned leather. My left hand is redder than my right hand, but both are puffy. I have huge areas of red blotches scattered all over my upper thighs. I can only wonder what kind of burns they will become. I don’t know how I will continue with treatment but I must have at least two more. Lowering the dosage is the plan. I don’t know how I can continue to work with more misery than I already have. Comments or suggestions anyone?
I have the same thig arms and feet top of head utterlycream and steroids very psinful one treatment judt had my fifth. My doctor said they've never seenthis so bad. I a. Looking a foot soaking mixture.
Stay Connected With Caring.com
Get news & tips via e-mail